Minnesota, 2023

Strong Wind in Minnesota, December 9, 2023

December 9, 2023 · NWS FSD · 8 events in 8 counties and zones

Strong winds developed as low pressure deepened and moved across Minnesota toward the Great Lakes. A band of snowfall rotated through prior to the beginning of the period of strongest wind across southwest Minnesota with up to a half inch accumulation resulting in spotty slick road conditions.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong winds developed as low pressure deepened and moved across Minnesota toward the Great Lakes. A band of snowfall rotated through prior to the beginning of the period of strongest wind across southwest Minnesota with up to a half inch accumulation resulting in spotty slick road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 9, 6:15 AM CST, 1 hour 45 minutes earlier. Its key messages:

  • Strong/gusty northwest winds will continue through today. Expect gusts as high as 50 mph west of the James River this morning, and more broadly as high as 40-45 mph through this afternoon. Wind Advisory will remain in effect.
  • Light snow will swing through the region today, diminishing after noon. Accumulations will generally remain below an inch, with low (20-40%) probability of one inch or less near/east of the Buffalo Ridge in southwest MN.
  • Strong winds combined with the falling snow will create difficult travel at times today due to rapidly changing visibility and slick roads.
  • Dry conditions return Saturday night through much of next week, with temperatures near to slightly above normal, briefly well above normal on Thursday.
Area forecast discussion, Dec 9, 6:15 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
615 AM CST Sat Dec 9 2023

.KEY MESSAGES...

- Strong/gusty northwest winds will continue through today.
  Expect gusts as high as 50 mph west of the James River this
  morning, and more broadly as high as 40-45 mph through this
  afternoon. Wind Advisory will remain in effect.

- Light snow will swing through the region today, diminishing
  after noon. Accumulations will generally remain below an inch,
  with low (20-40%) probability of one inch or less near/east
  of the Buffalo Ridge in southwest MN.

- Strong winds combined with the falling snow will create
  difficult travel at times today due to rapidly changing
  visibility and slick roads.

- Dry conditions return Saturday night through much of next
  week, with temperatures near to slightly above normal, briefly
  well above normal on Thursday.

&&

.UPDATE...
Issued at 615 AM CST Sat Dec 9 2023

Decrease in coverage/intensity of snowfall seen in several of
the hi-res model solutions appears to be panning out per latest
radar trends through 6 am. As a result, have trended our pops
and snowfall accumulations down from previous forecast. Still
looking for a general half inch to an inch in areas along/east
of the Buffalo Ridge, but most other locations will only a trace
to a quarter inch at best from this point forward.

The strong winds will still create patchy blowing snow/reduced
visibility while snow is falling, but the chance for additional
blowing/drifting snow after the falling snow ends has likewise
decreased with the lesser accumulation expected.

&&

.DISCUSSION...
Issued at 347 AM CST Sat Dec 9 2023

Expected light snow is ongoing near and west of I-29 corridor as of
3 am, with a brief mix of rain/snow on the leading edge as surface
temps are a little slower to fall below freezing. Thus far, webcams
are showing a light accumulation around Huron, with little if any
accumulation noted elsewhere.

To this point, gusty northwest winds have been flirting with
advisory criteria in areas west of I-29. Highest HREF probability
(>70%) for gusts up to 45 mph spreads across southeast SD/southwest
MN, and also down the Missouri River corridor toward the Sioux City
area. Current advisory covers this well, with portions of northwest
Iowa perhaps falling a little shy of criteria. Models showing some
weak warm advection at 850mb spreading across the area after 18Z,
which inhibit mixing depth through the afternoon. However, RAP
soundings still show around 40kt atop the shallower mixed layer into
the late afternoon, so will stick with 6pm CST end time of the Wind
Advisory for now. Winds will continue to decrease through the
evening with much lighter winds expected to prevail on Sunday.

As far as the light snow trends today, models remain on track with
the scenario of a positively-tilted mid-upper level trough swinging
east through the Dakotas and Minnesota today. With the trough axis
east of the forecast area by midday, should see bulk of our light
snow fall during the morning hours, with low chances (20-40%) of
light snow or flurries lingering east of I-29 into the early
afternoon. QPF amounts remain on the light side after 12Z, less than
0.05" most locations. Exception will be near/east of the Buffalo
Ridge in southwest Minnesota, where the best chance resides for
light snow lingering into the afternoon. This area will see up to a
40% chance of snowfall amounts exceed an inch before the light snow
shifts east mid-late afternoon. Of course, any of the snow may be
difficult to measure given the strong winds mentioned above, and
those winds combined with the falling snow could create difficult
travel at times due to changing visibility in falling/blowing snow,
as well as slick spots on untreated roads. Anyone with travel plans
should monitor road conditions, and allow extra time for your trip.

Dry northwest flow aloft will dominate through the early part of the
upcoming week. Temperatures may warm into the 40s in some locations
Monday ahead of a weak wave, but otherwise readings will be close to
seasonal normals with highs in the 30s Sunday-Tuesday. Ridging aloft
will allow warmer temperatures to return to the region during the
latter half of the week, perhaps into the 50s on Thursday. By the
end of the week, will be watching a cut-off low over the southern
Rockies, with models showing little agreement on how this system
will translate into the Plains. The widely varying solutions lead to
high uncertainty, but currently seeing only about a 20% chance of
light precipitation across portions of the area by the end of the
work week.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 615 AM CST Sat Dec 9 2023

MVFR ceilings will be most prevalent to start this TAF period,
with a decreasing area of light snow producing occasional MVFR
to locally IFR visibility. Greater aviation concern may be due
to the strong northwest winds, gusting at times in excess of
30-35kt through this afternoon. The winds will slowly decrease
after 10/00Z, with speeds 5-15kt more prevalent by the end of
the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for SDZ040-056-062-067-071.
     Wind Advisory until 5 PM CST this afternoon for SDZ038-039-050-
     052>055-057>061-063>066-068>070.
MN...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for MNZ071-072-080-081-089-090-097-098.
IA...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for IAZ001>003-012-013-020-031.
NE...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for NEZ013-014.

&&

UPDATE...JH
DISCUSSION...JH
AVIATION...JH
Hazardous weather outlook, Dec 9, 4:29 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
429 AM CST Sat Dec 9 2023

IAZ001>003-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038>040-050-
052>071-101030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
429 AM CST Sat Dec 9 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Northwest winds will be gusting as high as 40 to 50 mph today,
strongest in areas west of the James River this morning.

Areas of light snow will accompany the strong winds this morning,
which together may lead to visibility below 1 mile at times while
snow is actively falling. Snowfall accumulations will generally be
around an half inch or less, with snow tapering off from west to east
by early this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-089-090-097-101030-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-
429 AM CST Sat Dec 9 2023

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...Today and tonight.

Northwest winds will be gusting as high as 45 mph today. Areas of
light snow will accompany the strong winds, which together may lead
to visibility below 1 mile at times while snow is actively falling.
Snowfall accumulations will generally range from around a half inch
to an inch, with localized amounts in excess of an inch possible
before the snow ends mid to late afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Rock

When
December 9, 8:00 AM CST to 5:00 PM CST
Where
Rock forecast zone
Measured
43 kt (49 mph) measured gust
Deaths
0 direct, 1 indirect
Reported by
Department of Highways
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Sustained winds were frequently from 30 to 39 mph with gusts measured as high as 49 mph at Minnesota Road Weather Information System site MN006 near Beaver Creek.

Strong Wind, Murray

When
December 9, 9:00 AM CST to 5:00 PM CST
Where
Murray forecast zone
Measured
40 kt (46 mph) measured gust
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Sustained winds were frequently from 30 to 37 mph, with gusts measured as high as 46 mph at Automated Weather Observing System site KDVP at Slayton and at Minnesota Road Weather Information System site MN038 near Dovray.

Strong Wind, Lyon

When
December 9, 9:00 AM CST to 6:00 PM CST
Where
Lyon forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
Department of Highways
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Sustained winds were frequently from 30 to 38 mph, with gusts measured as high as 53 mph at Minnesota Road Weather Information System site MN156 near Taunton, 49 mph at Automated Weather Observing System site KTKC at Tracy, and 48 mph at a personal weather station site in Balaton.

Strong Wind, Pipestone

When
December 9, 9:00 AM CST to 5:30 PM CST
Where
Pipestone forecast zone
Measured
43 kt (49 mph) measured gust
Deaths
0 direct, 1 indirect
Reported by
Department of Highways
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Sustained winds were frequently from 30 to 35 mph with gusts measured as high as 49 mph at Minnesota Road Weather Information System site MN154 near Trosky.

Strong Wind, Cottonwood

When
December 9, 10:00 AM CST to 6:00 PM CST
Where
Cottonwood forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
Department of Highways
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Sustained winds were frequently from 30 to 35 mph, with gusts measured as high as 51 mph at Minnesota Road Weather Information System site MN150 near Mountain Lake, 49 mph at site MN071 near Jeffers, and 48 mph at Automated Weather Observing System site KMWM near Windom.

Strong Wind, Jackson

When
December 9, 10:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Measured
42 kt (48 mph) measured gust
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Sustained winds were frequently from 30 to 37 mph, with gusts measured as high as 48 mph at Automated Weather Observing System site KMJQ near Jackson and 45 mph at Minnesota Road Weather Information System site MN008 near Lakefield.

Strong Wind, Nobles

When
December 9, 10:00 AM CST to 5:00 PM CST
Where
Nobles forecast zone
Measured
39 kt (45 mph) measured gust
Deaths
0 direct, 1 indirect
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Sustained winds were frequently from 30 to 37 mph, with gusts measured as high as 45 mph at Automated Weather Observing System site KOTG at Worthington and Minnesota Road Weather Information System site MN007 near Rushmore.

Strong Wind, Lincoln

When
December 9, 10:00 AM CST to 5:00 PM CST
Where
Lincoln forecast zone
Measured
28 kt (32 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Sustained winds were frequently from 30 to 32 mph at Minnesota Road Weather Information System site MN028 near Lake Benton.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Rock2023-12-0921MaleVehicle/Towed TrailerIndirect
Strong Wind, Pipestone2023-12-0921MaleVehicle/Towed TrailerIndirect
Strong Wind, Nobles2023-12-0921MaleVehicle/Towed TrailerIndirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151912, 1151910, 1151911, 1151913, 1151907, 1151908, 1151909, 1151914.